Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 207, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2018, 6:09 PM CDT for Butler County, Elk County, Greenwood County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2018, 6:09 PM CDT (23:09 UTC)
- Expired
- Aug 16, 2018, 7:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, KS, Elk County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 87 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 6:14 PM CDT | TSTM WND GST 60 | 4 Nnw Latham, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 758 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
419
WUUS53 KICT 162309
SVRICT
KSC015-049-073-170015-
/O.NEW.KICT.SV.W.0207.180816T2309Z-180817T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
609 PM CDT THU AUG 16 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northern Elk County in southeastern Kansas...
Southeastern Butler County in south central Kansas...
Southern Greenwood County in southeastern Kansas...
* Until 715 PM CDT.
* At 608 PM CDT, a severe thunderstorm was located near Latham, or 9
miles southeast of Leon, moving east at 15 mph. Another severe
storm was located near Climax and also slowly tracking east.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Leon, Severy, Fall River, Latham, Climax, Beaumont, Fall River
Lake, Piedmont and Fall River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3770 9679 3788 9596 3752 9596 3748 9675
TIME...MOT...LOC 2308Z 250DEG 12KT 3758 9668
HAIL...1.00IN
WIND...60MPH
$$
LAWSON3 follow-up statements
171
WWUS53 KICT 162333
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
633 PM CDT THU AUG 16 2018
KSC015-049-073-170015-
/O.CON.KICT.SV.W.0207.000000T0000Z-180817T0015Z/
Elk KS-Butler KS-Greenwood KS-
633 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN ELK...SOUTHEASTERN BUTLER AND SOUTHERN GREENWOOD
COUNTIES...
At 633 PM CDT, a severe thunderstorm was located 6 miles northeast of
Latham, or 11 miles east of Leon, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Leon, Severy, Fall River, Latham, Climax, Beaumont, Fall River Lake,
Piedmont and Fall River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3770 9679 3788 9596 3752 9596 3748 9675
TIME...MOT...LOC 2333Z 260DEG 26KT 3763 9659
HAIL...1.00IN
WIND...60MPH
$$
LAWSON580
WWUS53 KICT 170000
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
700 PM CDT THU AUG 16 2018
KSC015-049-073-170015-
/O.CON.KICT.SV.W.0207.000000T0000Z-180817T0015Z/
Elk KS-Butler KS-Greenwood KS-
700 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN ELK...SOUTHEASTERN BUTLER AND SOUTHERN GREENWOOD
COUNTIES...
At 700 PM CDT, a severe thunderstorm was located 9 miles northeast of
Latham, or 13 miles east of Leon, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Leon, Severy, Fall River, Latham, Climax, Beaumont, Fall River Lake,
Piedmont and Fall River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3770 9679 3788 9596 3752 9596 3748 9675
TIME...MOT...LOC 0000Z 272DEG 13KT 3765 9653
HAIL...1.00IN
WIND...60MPH
$$
LAWSON384
WWUS53 KICT 170010
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
710 PM CDT THU AUG 16 2018
KSC015-049-073-170020-
/O.EXP.KICT.SV.W.0207.000000T0000Z-180817T0015Z/
Elk KS-Butler KS-Greenwood KS-
710 PM CDT THU AUG 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELK...SOUTHEASTERN
BUTLER AND SOUTHERN GREENWOOD COUNTIES WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.
LAT...LON 3770 9679 3788 9596 3752 9596 3748 9675
TIME...MOT...LOC 0010Z 250DEG 12KT 3766 9650
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:12 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 16, 3:12 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Wichita KS 312 PM CDT Thu Aug 16 2018 .SHORT TERM...(This evening through Saturday) Issued at 203 PM CDT Thu Aug 16 2018 Storm chances are expected to increase across the region this afternoon and evening, persisting through tonight. One area of focus will be across portions of southern/southeast Kansas, on the northern fringe of a convectively-induced mid-level impulse (MCV) moving east/southeast across Oklahoma. Another area of focus will be across portions of central and east-central Kansas in the vicinity of a stalled frontal boundary. Current thinking is thunderstorm chances associated with the OK MCV will impact southern/southeast Kansas now through about 8 PM, with chances increasing across central/east-central Kansas toward 6-7 PM and persist into the overnight hours in vicinity of the frontal boundary. The highest storm coverage will probably be along/south of I-70, and along/east of I-135, amidst slightly cooler mid-level temperatures and better upper forcing. Storm coverage should be more on the isolated side generally west of I-135. Ample instability, steep mid-level lapse rates, and unseasonably strong deep layer shear will support a handful of strong to severe storms, capable of large hail and damaging winds. Additionally, rich low-level moisture and associated above normal precipitable water values will support pockets of very heavy rain and flooding. Other than a few lingering showers/storms far southeast Kansas Friday morning, building large-scale subsidence and low-level high pressure will support quiet weather through Saturday, with seasonable temperatures. .LONG TERM...(Saturday Night through Thursday) Issued at 203 PM CDT Thu Aug 16 2018 Model consensus continues to support increasing chances for widespread showers/thunderstorms Saturday night through Sunday night or early Monday, as another unseasonably strong upper low, currently just off the Pacific Northwest Coast, moves slowly over Mid-America. While a handful of strong to marginally severe storms cannot be ruled out during this time frame, thinking the greatest threat will be locally heavy rainfall given the above normal precipitable water values, relatively poor mid-level lapse rates, and the slow-moving nature of the upper low. Behind this system, Monday-Wednesday look to bring a little taste of fall, as an upper impulse diving southeast across the Midwest allows relatively cool Canadian air to filter south into the region. High temperatures look to be in the low 80s for many areas, with overnight lows in the 50s-low 60s. A gradual warming trend is expected beyond Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1257 PM CDT Thu Aug 16 2018 Thunderstorm chances are expected to increase later this afternoon and evening across the region. Thinking the greatest coverage will be across eastern Kansas, mainly along/south of I-70 and along/east of I-135. The strongest activity will be capable of large hail, damaging winds and frequent lightning. Additionally, pockets of very heavy rain are likely. Covered this threat with VCTS. Storm chances should end from northwest to southeast later tonight, with quiet VFR conditions and light north/northeast winds Friday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 90 68 90 / 40 10 0 0 Hutchinson 67 88 65 89 / 40 10 0 0 Newton 68 89 66 88 / 50 10 0 0 ElDorado 68 89 66 88 / 50 20 0 0 Winfield-KWLD 70 90 67 89 / 40 20 10 0 Russell 65 88 64 88 / 30 0 0 0 Great Bend 65 88 64 89 / 30 0 0 0 Salina 67 89 66 90 / 40 0 0 0 McPherson 67 88 65 89 / 40 10 0 0 Coffeyville 70 90 68 89 / 50 30 10 10 Chanute 69 89 67 89 / 50 30 10 0 Iola 68 88 67 89 / 50 20 0 0 Parsons-KPPF 69 89 68 89 / 50 30 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ADK
Hazardous weather outlook, Aug 16, 3:52 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 352 PM CDT Thu Aug 16 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 352 PM CDT Thu Aug 16 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorm chances will increase late this afternoon and persist through the evening and overnight hours. The greatest coverage should be generally along and east of I-135, with more of an isolated threat further west. The strongest activity will be capable of hail up to golfball size and 70 mph winds. Additionally, pockets of very heavy rainfall are likely, which may produce areas of flash flooding, especially across saturated areas of southeast Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few showers or thunderstorms may linger over far southeast Kansas early Friday morning. Chances for showers and thunderstorms are expected to increase once again Saturday night through Tuesday, with the highest chances Saturday night through Sunday night. Strong to marginally severe storms are possible, along with locally heavy rain and possible flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later this afternoon and evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Aug 16, 5:17 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
517 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND GST 2 W INDEPENDENCE 37.23N 95.75W
08/16/2018 E60 MPH MONTGOMERY KS LAW ENFORCEMENT
REPORT OF 60 MPH WINDS AT THE JUNCTION OF HIGHWAYS 160
AND 75.
&&
VJPSpecial weather statement, Aug 16, 5:23 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
523 PM CDT THU AUG 16 2018
KSZ069-162300-
Butler KS-
523 PM CDT THU AUG 16 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Butler County in south central Kansas...
* Until 600 PM CDT.
* At 521 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Latham, or 11 miles south of
Leon...moving northeast at 25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Latham and Beaumont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.
LAT...LON 3748 9687 3766 9677 3766 9653 3762 9652
3753 9653 3748 9663
TIME...MOT...LOC 2223Z 238DEG 20KT 3753 9672
LAWSONLocal storm report, Aug 16, 5:32 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND GST 1 W INDEPENDENCE 37.23N 95.73W
08/16/2018 E60 MPH MONTGOMERY KS FIRE DEPT/RESCUE
FIRE SPOTTERS REPORT 60 MPH WINDS ON THE RIM DIKE.
&&
VJPLocal storm report, Aug 16, 5:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND DMG S LIBERTY 37.16N 95.60W
08/16/2018 MONTGOMERY KS PUBLIC
PUBLIC REPORT VIA DISPATCH OF A POWER POLE AND TREE DOWN
ON SUNFLOWER NEAR LIBERTY.
&&
VJPSpecial weather statement, Aug 16, 5:42 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
542 PM CDT THU AUG 16 2018
KSZ100-162315-
Labette KS-
542 PM CDT THU AUG 16 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Labette County in southeastern Kansas...
* Until 615 PM CDT.
* At 539 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 7 miles
east of Coffeyville to near Chetopa...and moving north at 25 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Oswego, Chetopa, Altamont, Edna, Mound Valley, Bartlett, Labette
and Angola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas.
LAT...LON 3700 9552 3726 9552 3724 9508 3703 9507
3700 9508
TIME...MOT...LOC 2241Z 182DEG 20KT 3708 9551 3701 9510
LAWSONLocal storm report, Aug 16, 5:46 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND DMG CHERRYVALE 37.27N 95.55W
08/16/2018 Montgomery KS LAW ENFORCEMENT
REPORT OF A DOWNED TREE ON LIBERTY BY PIZZA HUT IN
CHERRYVALE.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:49 PM CDT | Flash Flood Watch | ICT | Labette, Montgomery | 15 hr |
| Aug 16, 4:26 PM CDT | Special Weather Statement | ICT | Cowley | 34 min |
| Aug 16, 4:34 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 29 min |
| Aug 16, 4:47 PM CDT | Special Weather Statement | ICT | Sedgwick | 28 min |
| Aug 16, 4:48 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| Aug 16, 4:55 PM CDT | Special Weather Statement | ICT | Montgomery | 35 min |
| Aug 16, 5:02 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 43 min |
| Aug 16, 5:18 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery | 42 min |
| Aug 16, 5:23 PM CDT | Special Weather Statement | ICT | Butler | 37 min |
| Aug 16, 5:42 PM CDT | Special Weather Statement | ICT | Labette | 33 min |
| Aug 16, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 28 min |
| Aug 16, 5:53 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 67 min |
| Aug 16, 6:24 PM CDT | Special Weather Statement | ICT | Rice | 36 min |
| Aug 16, 6:36 PM CDT | Special Weather Statement | ICT | Chase | 24 min |
| Aug 16, 6:39 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 45 min |
| Aug 16, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 35 min |
| Aug 16, 6:58 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.